Maine, 2019

Heavy Snow in Maine, March 3 to 4, 2019

March 3 to 4, 2019 · NWS GYX · 8 events in 8 counties and zones

A southern stream shortwave tracked along the Gulf Coast on the 3rd with low pressure forming along a stationary front draped across the area. Meanwhile a strong northern stream shortwave was crossing the Great Lakes and southern Canada.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A southern stream shortwave tracked along the Gulf Coast on the 3rd with low pressure forming along a stationary front draped across the area. Meanwhile a strong northern stream shortwave was crossing the Great Lakes and southern Canada. As the two waves began to phase off the Mid Atlantic low pressure began to rapidly deepen. Snow spread far to the north of the low center as mid level warm air advection increased on the evening of the 3rd. Snow continued into the morning hours of the 4th as a heavy band of snow developed from central parts of southern New England into coastal New Hampshire and western Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 3, 4:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 3, 4:55 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Gray ME
455 PM EST Sun Mar 3 2019

.SYNOPSIS...
Low pressure will pass south and east of the area tonight and
Monday resulting in accumulating snow across the area with the
heaviest expected across southeastern New Hampshire and the
coastal plain of Maine. Behind this system...much colder
temperatures arrive on Tuesday and remain in place through the
remainder of the week.

&&

.NEAR TERM /TONIGHT/...
5PM UPDATE...
Made a few changes to the forecast over the next few hours
focusing on temperatures, arrival time of precipitation, and sky
cover. Already seeing high clouds spill in from the west with
some radar echoes showing up in southwest New England. Expect
snow to begin around 8PM in southwest New Hampshire and spread
eastward overnight. Still some concern about snowfall amounts
considering the wide range of solutions over the past few days
and the tendency this season for systems to produce less snow
than forecast. However, confidence is increasing in amounts this
evening as there is finally broad agreement on the track of the
storm. Current snowfall forecast remains largely the same as
prior forecast and fits well with current winter headlines.

ORIGINAL DISCUSSION...
Clouds will thicken and lower this evening as low pressure
approaches from the southwest. This continues to be a
challenging forecast with most operational and ensemble guidance
bringing about a six inch snowfall to the coastline. The system
intensifies as it tracks quickly through the Gulf of Maine
early Monday. With the concavity of our Maine and New Hampshire
coastline, it appears the highest amounts will be along and near
the Midcoast region of Maine as well as portions of
southeastern New Hampshire on the order of around seven or
possibly as high as eight inches. Less snowfall is expected
along the remainder of the coast, but sufficiently high enough
to warrant a winter storm warning at this time, albeit the
confidence levels for this region is not as high as other
regions.

Advisories will remain in place over central and northern areas,
with the snowfall forecast gradually decreasing to the north and
west.

In a more positive light, model to model consistency did
improve within the 12Z run. This includes the forecast track of
the surface low just southeast of Nantucket Island.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
Snow will gradually end from west to east Monday morning,
leading to scattered afternoon snow showers. There may be rain
showers mixing in over southern areas as the intensity of the
precipitation lessons.

It will be a mild afternoon despite the fresh snowfall. Expect
readings well into the 30s for highs.

Colder air enters the region on westerly breezes and cold air
advection Monday night. However, the wind fields will not be
nearly as strong as the last few systems.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The main story in the long term will be the cold temperatures.
The coldest air will settle over the forecast area Wednesday and
Thursday with high temperatures both days running 10 to 15
degrees below normal. Scattered mountain snow showers are
possible each day as weak short waves move around the upper low.

Temperatures will remain below normal through the weekend but
will rebound into the 20s and 30s.

Next chance for any significant precipitation will be Sunday
night or Monday. This precipitation will likely start as snow
but transition to a mix and maybe rain.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term...Conditions lower to IFR along the coastline tonight
into Monday morning, before gradually improving. Mainly MVFR
conditions with localized IFR over the interior.

Long Term...Expect mostly VFR conditions Tuesday through
Friday. Some MVFR possible at HIE in snow showers.

&&

.MARINE...
Short Term...SCAs have been extended through Monday for most
areas with the gradient from the passing offshore low.

Long Term...SCA winds possible Tuesday through Thursday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 11 AM EST Monday for MEZ012>014-
     018>021.
     Winter Weather Advisory until 9 AM EST Monday for MEZ007>009.
     Winter Storm Warning from 8 PM this evening to noon EST Monday
     for MEZ022>028.
NH...Winter Weather Advisory until 11 AM EST Monday for NHZ004-006-
     008-009-011-015.
     Winter Weather Advisory until 9 AM EST Monday for NHZ002-003-
     005-007.
     Winter Storm Warning from 8 PM this evening to noon EST Monday
     for NHZ010-012>014.
MARINE...Small Craft Advisory from 6 AM to 6 PM EST Monday for ANZ151-
     153.
     Small Craft Advisory until 6 PM EST Monday for ANZ150-152-154.

&&

NEAR TERM UPDATE...Kimble
SHORT TERM...Cannon
LONG TERM...Hawley
Hazardous weather outlook, Mar 3, 3:05 PM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
305 PM EST Sun Mar 3 2019

MEZ022>028-NHZ010-012>014-042015-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
305 PM EST Sun Mar 3 2019

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>021-NHZ004-006-008-009-011-015-042015-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Northern Carroll-
Southern Carroll-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
305 PM EST Sun Mar 3 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST MONDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ002-003-005-007-042015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Coos-
Northern Grafton-Southern Grafton-Sullivan-
305 PM EST Sun Mar 3 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST MONDAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ001-042015-
Northern Coos-
305 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-042015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
305 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal York

When
March 3, 8:00 PM EST to March 4, 12:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Light snow began on the evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. Though the heaviest snow remained just off shore, parts of this band clipped coastal western Maine with snowfall rates of 1 to 2 inches per hour early in the morning on the 4th. Snow quickly ended by mid morning. Snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Interior York

When
March 3, 8:00 PM EST to March 4, 12:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Light snow began on the evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. The heaviest snow remained along the coast and just off shore. Snow quickly ended by mid morning. Snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Coastal Cumberland

When
March 3, 9:00 PM EST to March 4, 12:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Light snow began on the evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. Though the heaviest snow remained just off shore, parts of this band clipped coastal western Maine with snowfall rates of 1 to 2 inches per hour early in the morning on the 4th. Snow quickly ended by mid morning. Snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Sagadahoc

When
March 3, 10:00 PM EST to March 4, 1:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Light snow began on the evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. Though the heaviest snow remained just off shore, parts of this band clipped coastal western Maine with snowfall rates of 1 to 2 inches per hour early in the morning on the 4th. Snow quickly ended by mid morning. Snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Lincoln

When
March 3, 11:00 PM EST to March 4, 2:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Light snow began late in the evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. Though the heaviest snow remained just off shore, parts of this band clipped coastal western Maine with snowfall rates of 1 to 2 inches per hour early in the morning on the 4th. Snow quickly ended by mid morning. Snowfall amounts ranged from 5 to 8 inches.

Heavy Snow, Knox

When
March 3, 11:00 PM EST to March 4, 2:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Light snow began late in the evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. Though the heaviest snow remained just off shore, parts of this band clipped coastal western Maine with snowfall rates of 1 to 2 inches per hour early in the morning on the 4th. Snow quickly ended by mid morning. Snowfall amounts ranged from 6 to 8 inches, with Matinicus Island about 20 miles off shore reporting a foot of snow.

Heavy Snow, Coastal Waldo

When
March 3, 11:00 PM EST to March 4, 2:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Light snow began late in the evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. Though the heaviest snow remained just off shore, parts of this band clipped coastal western Maine with snowfall rates of 1 to 2 inches per hour early in the morning on the 4th. Snow quickly ended by mid morning. Snowfall amounts ranged from 6 to 8 inches.

Heavy Snow, Interior Waldo

When
March 3, 11:00 PM EST to March 4, 2:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Light snow began in the late evening of the 3rd. As low pressure intensified off Cape Cod an intense band of snow developed northwest of the track. The heaviest snow remained along the coast and just off shore. Snow quickly ended by mid morning. Snowfall amounts ranged from 5 to 7 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801162, 801378, 801163, 801164, 801165, 801166, 801167, 801377.